North Dakota, 2005

Hail in North Dakota, August 17, 2005

August 17, 2005 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 1:36 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 17, 1:36 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT WED AUG 17 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN CONCERN IS SEVERE THUNDERSTORMS IN SOUTH CENTRAL AND SOUTHEAST
THIS AFTERNOON AND EARLY TONIGHT. CURRENT RADAR PICS SHOW CONVECTION
IN UPPER TROUGH FROM WELLS COUNTY THROUGH BISMARCK TO WESTERN SIOUX
COUNTY. SEVERE THUNDERSTORMS MAY DEVELOP IN SURFACE WARM SECTOR
ALONG AND AHEAD OF THE UPPER TROUGH. CAPE AND SHEAR SUGGEST LARGE
HAIL. UPPER WAVE SHOULD MOVE OUT OF THE CWA BY 02Z.

LATER TONIGHT A DEEP UPPER LOW CENTERED IN SASKATCHEWAN WILL MOVE
EAST RESULTING IN SOUTHWEST FLOW WITH A SHORT WAVE FOR WESTERN ND.
THE SOUTHWEST FLOW AND SHORT WAVES WILL CONTINUE THROUGH FRIDAY. THE
MAIN TROUGH AXIS WILL PASS THROUGH THE REGION FRIDAY NIGHT CAUSING
PRECIP TO END.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
NO MAJOR CHANGES TO EXTENDED FORECAST. MODELS ARE HINTING AT
SOUTHWESTERLY FLOW ALOFT EARLY TO MID NEXT WEEK...WHICH WOULD PUT
THE FORECAST AREA IN A FAVORABLE EVENING/NIGHTLY THUNDERSTORM
PATTERN. HOWEVER...FAILURE OF MODEL RUN TO RUN CONSISTENCY AND
DISAGREEMENT BETWEEN EXTENDED MODELS WARRANTS NO CHANGES AT THIS
TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH SOUTHEAST AND SOUTH CENTRAL UNTIL 10 PM
CDT.

&&

LM/NH
Hazardous weather outlook, Aug 17, 4:01 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT WED AUG 17 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
501 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY
CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS
POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME
THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Aug 17, 1:31 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             STEELE                  46.86N 99.92W
08/17/2005  1.00 INCH        KIDDER             ND   LAW ENFORCEMENT

&&

SWICHE

The radar

The Bismarck radar (KBIS), 126 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
August 17, 3:05 PM CST to 3:09 PM CST
Where
Logan County, 5 mi S of Gackle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.567, -99.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470742.